Vol. 42, No. 1, 1972

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Some remarks on large Toeplitz determinants

Andrew Lenard

Vol. 42 (1972), No. 1, 137–145

The asymptotic behaviour of Toeplitz determinants Dn(f), as n →∞, is considered for nonnegative generating functions f(𝜃) with a finite number of isolated zeros 𝜃ν, in the neighborhood of which f(𝜃) ∼|ei𝜃 ei𝜃γ|αγ where αν > 0. Using an argument suggested by Szegö, an upper bound of the form Dn(f) < C Gn+1(n + 1)σ is derived, where G is the geometrical mean of f and σ = 14 αν2. Using some identities in the theory of orthogonal polynomials, and specifically facts about Jacobi polynomials, it is shown that the above bound is actually asymptotically equal Dn, as n →∞, for some special f’s. It is conjectured that this asymptotic equality is generally true for the class of f’s considered.

Mathematical Subject Classification 2000
Primary: 47B35
Received: 8 March 1971
Published: 1 July 1972
Andrew Lenard